As I’ve mentioned before, I’ve been suffering from extreme leg/feet cramps and Restless Legs Syndrome (RLS). I’ve tried all I can to supplement my diet, drink water, stretch, exercise, etc to relieve them. Sometimes it works, sometimes I’m up all night in misery. I also cramp up easily in my stomach muscles (just by bending over to pick something up) and my neck (especially at night when I first lay down on my pillow). Feet cramps can be triggered by something as small as slipping my foot into my shoe, or simply rolling over in bed.
For a while, I thought I had it figured out – drink 5-6 bottles of water a day, eat my banana and yogurt, take my calcium and magnesium supplements, plus my multi-vitamin, and don’t drink too much caffeine. It worked, for a while. Then, with absolutely no changes (wearing the same shoes, doing the same run and stretching, same food and other activities), I suffered from a 4 night set of spasms that kept me from sleeping more than a half hour at a time. And since before Thanksgiving, I’ve been getting random nosebleeds. I’ll just be sitting there and blood comes pouring out of my nose.
I thought at first it was due to having the heater blowing in the colder weather, so I started using a humidifier in my office at work (we don’t have forced air heat at home). It seemed to help, and then the nosebleeds started again. I read the literature on Tamoxifen and it stated in rare cases it can cause low blood platelets (which is what causes blood to clot), thus the spontaneous nose bleeds. I also read that Magnesium levels can affect platelet counts.
When this started happening even at work, I tried upping my magnesium supplement, since most medical articles state that is the one mineral of the trifecta (calcium, magnesium, and potassium) that is most often deficient. No relief from the cramping, but since magnesium is a laxative…well . At work, I could barely stay awake, I was afraid to drive very far in case I got too sleepy, I was mentally dull.
MSU Health, including my cancer team, recently implemented a new electronic health system. I wasn’t scheduled to see my chemical oncologist until March, but I found in the new system that I could send her a message. I explained my concerns about the Tamoxifen being a possible magnesium leech and what I’d tried to counteract it. I asked if, other than the laxative effects, was there an upper limit on how much magnesium I could take. A nurse from the chemo center, Therese, called and told me the doctor wanted me to get a blood test so she could see my mineral levels. So, the next morning, I did not take my magnesium or calcium supplements and went in for the test.
A few days later, the doctor called. Guess what? All my levels were absolutely normal. She then went on to tell me that Tamoxifen should not cause low magnesium levels, or bloody noses, or RLS. I nearly started crying. It was reminiscent of the Taxol/Neulasta debate (which I won, by the way… that is if you can call feeling extreme pain from a medicine “winning” ) -this medicine shouldn’t cause this symptom, yet it was causing it for me. I believe it is the same with the Tamoxifen. The doctor suggested (after convincing me it would safe to do so) I stop taking tamoxifen for a two weeks trial to see if my symptoms improved. I also stopped the magnesium supplements, but continued my same diet and water consumption.
For 5 days, I was gloriously free of muscle cramps and bloody noses. And then Sunday night, I woke up extremely ill (norovirus, we think) with vomiting and diarrhea. So much for the experiment, as vomiting and diarrhea can deplete your body of minerals, especially magnesium. Within two days, I was back to having bad leg and feet cramps. I have tried for nearly a week now to get enough magnesium, calcium, and potassium in my diet and get back to drinking 5 bottles of water a day, but when you are having stomach issues (I didn’t even eat for two days), it feels impossible. I finally caved in and took a magnesium pill one night, leading to a re-triggering of diarrhea by morning.
I’ve only been out of the house twice in the past week. Once on Thursday to drive my son to karate, only getting out of the car to walk to the docheng and back to the car. It wore me out. Then yesterday, I went to Walmart to grab some groceries and just walking around the store caused severe leg cramps- mostly in the front of my legs (shins) making me stumble around holding onto my cart to get through the store and back to my car.
Last night, I took magnesium, calcium and my multivitamin before going to bed. Even so, I had to jump out of bed 7 times between 4:00 and 6:30 am to relieve the severe leg cramps in my shins. (doing the math- that’s about every 20 minutes). Regardless of my exhaustion (I had wanted to drink as much water as possible before bed, so I was up until 1 am ), I finally just gave up and got out of bed.
Today, as I was writing this blog, I dug around in the literature to make certain what I was stating was true and I found something out. Magnesium deficiency does affect platelet counts, but not in the way I had thought. The lower the magnesium, the higher your platelet aggregative ability, i.e. the more your blood clots and vice versa. So, it’s possible, even probable, that I have been causing my own nosebleeds by making my magnesium levels too high, causing my platelets to be less “sticky”. No wonder my nosebleeds stopped when I stopped taking Tamoxifen – because I’d stopped taking magnesium at the same time! 😦
On the other hand, the Tamoxifen drug literature lists that a rare side effect is low blood platelet counts. So, at least I was right about that. But my magnesium supplementation only made it worse, not better. I also found that magnesium can affect your body’s potassium and calcium levels, the other two minerals required for proper muscle function. Calcium helps your muscle contract and magnesium helps it relax, thus the reason most people take magnesium supplements for muscle cramps. Too much magnesium is associated with low calcium levels and high potassium levels. So, it sounds like I shouldn’t be taking calcium supplements, since I probably get more than I need already due to my dairy-addiction. Too much calcium can cause cramping, so can too little. But I possibly shouldn’t be taking magnesium either, or at least maybe should take a lower dose.
The next thing I guess I can look at is my shoes. My husband has been convinced it is my shoes. When I think about it, I usually don’t have cramps on the weekends. What’s different on the weekends?- I don’t usually wear my dress shoes (at least not for 10 hours straight), I don’t run (which means I also don’t usually wear my running shoes), I don’t sit at a desk all day long, I don’t drink as much caffeine. Yesterday, when I went shopping and had the severe cramps, it was the first time I’d worn my dress shoes to walk around since getting sick a week ago. But of course my cramps have been going on for about 5 days- again due to my sickness probably depleting the nutrients from my body.
It’s so frustrating to always be the one where no one can seem to diagnose what is causing my sleeping, pain, bleeding or cramping issues nor what to do to fix it. 😦